Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 174, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 23, 2004, 2:34 PM CDT for Day County, Marshall County, South Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2004, 2:34 PM CDT (19:34 UTC)
- Expired
- Aug 23, 2004, 3:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Day County, SD, Marshall County, SD
The radar
The Aberdeen radar (KABR), 64 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1348 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:40 AM CDT, 10 hours 54 minutes earlier.
Area forecast discussion, Aug 23, 3:40 AM CDT, 10 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 340 AM CDT MON AUG 23 2004 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT ACTIVE WEATHER PATTERN FOR SHORT TERM...MAIN CHALLENGE IS DEVELOPMENT AND REDEVELOPMENT OF CONVECTION. MAIN SOURCE OF SYNOPTIC LIFT FOR EXPECTED CONVECTION THIS AFTERNOON IS MID LEVEL LOW CURRENTLY SPINNING OVER IDAHO AS SEEN ON WATER VAPOR IMAGERY. ONGOING OVERNIGHT ELEVATED CONVECTION WILL LEAVE LEFT OVER SURFACE BOUNDARIES TO AID IN INITIATION FOR THUNDERSTORMS THIS AFTERNOON AS WELL AS THE NORTHEASTWARD PUSH OF THE SURFACE WARM FRONT. SURFACE WARM FRONT AT 06Z WAS STILL LOCATED EAST TO WEST ALONG NORTHERN NEBRASKA. 35-40 KT LLJ CURRENTLY OVER WESTERN THIRD OF SOUTH DAKOTA WILL GRADUALLY SHIFT EASTWARD ACROSS THE STATE TODAY AND REACH THE EASTERN HALF OF SOUTH DAKOTA BY 21Z MON. THIS SHOULD ALSO PROVIDE AMPLE LOW LEVEL LIFT WITH GOOD MOISTURE AND WARM AIR ADVECTION. SOUTHERLY SURFACE WINDS WILL ALSO PICK UP TODAY AND SHOULD REACH THE BREEZY TO WINDY CATEGORIES WITH 10 MB PRESSURE GRADIENT ACROSS CWA. LOW LEVEL SHEAR PARAMETERS LOOKS FAVORABLE FOR TODAY WHILE DEEP LAYER SHEAR LACKS UNTIL THIS EVENING. 0-6 KM BULK SHEAR VALUES INCREASE THROUGHOUT THE DAY TODAY FROM 25 KT TO 40-50 KT BY 00Z TUE AS MID LEVEL LOW APPROACHES CWA. SO FOR TODAY...EXPECT STORM INITIATION LATE THIS AFTERNOON WEST OF THE MO RIVER. SEVERE POTENTIAL EXISTS WITH DECENT SHEAR AND CAPE VALUES OF 1500 TO 2000 J/KG EXPECTED. MAIN THREAT SHOULD BE LARGE HAIL...MAINLY WITH ANY SUPERCELLS THAT MAY DEVELOP. ONLY PROBLEM IS POTENTIAL FOR EXISTING CLOUD COVER TO HINDER GOOD DESTABILIZATION. ACTIVITY SHOULD END FOR A PERIOD OF TIME LATE TONIGHT INTO TUESDAY MORNING. HOWEVER...THE WARM FRONT/COLD FRONT INTERSECTION WILL STILL BE IN THE VICINITY OF THE EASTERN CWA AND SHOULD INITIATE STORMS TUESDAY AFTERNOON. CAPE VALUES REMAIN DECENT AHEAD OF SYSTEM WITH VALUES 1000+ J/KG IN VERY EASTERN CWA. LEFT ENTRANCE REGION OF UPPER JET ALSO SETS UP OVER EAST TUESDAY AFTERNOON AND SHOULD PROVIDE ENHANCED LIFT. GOING WEATHER GRIDS HANDLE THIS WELL. THE NEXT BEST CHANCE FOR PRECIP EXISTS WEDNESDAY AFTERNOON WITH NEXT WARM PUSH IN TO EASTERN CWA. THIS SYSTEM LOOKS MUCH WEAKER. LLJ DOES NOT DEVELOP UNTIL THE SHORT WAVE MOVES INTO MINNESOTA. ETA OUTPUTS PRECIP IN CWA WHILE GFS KEEPS IT OUT. WILL LEAVE GRIDS AS THEY ARE ATTM. LOWERS TEMPS A BIT OVER EAST TODAY WITH CLOUD COVER...OTHERWISE ONLY SOME MINOR CHANGES WERE MADE TO TEMP GRIDS. .LONG TERM...THURSDAY THROUGH SUNDAY MODELS CONTINUE TO BE IN PRETTY GOOD AGREEMENT. THE EXTENDED PERIOD LOOKS TO START OFF WET WITH THE UPPER TROUGH OVER THE NORTHWESTERN PART OF THE COUNTRY BEGINNING TO PUSH EASTWARD. IT REACHES THE ROCKIES BY FRIDAY MORNING...KEEPING SOUTHWEST FLOW OVER THE NORTHERN PLAINS...WITH A FEW SHORTWAVES STILL RIDING AROUND IT AND ACROSS THE AREA. THE TROUGH PUSHES ACROSS THE NORTHERN PLAINS ON FRIDAY...THEN TRACKS NORTHEAST TOWARD HUDSON BAY...BRINGING NORTHWEST FLOW BACK TO THE UPPER MIDWEST. AT THE SURFACE...A BROAD LOW SETS UP OVER THE PLAINS ON THURSDAY...WITH A TROUGH MAINLY OVER THE CENTRAL AND SOUTHERN PLAINS. THE ASSOCIATED COLD FRONT THEN TRACKS ACROSS THE CWA LATE THURSDAY AFTERNOON AND NIGHT...NOT EXITING THE CWA UNTIL FRIDAY MORNING BEFORE DRIFTING SLOWLY ACROSS MINNESOTA FRIDAY AFTERNOON AND EVENING. WILL KEEP THE CHANCE OF TRW GOING FROM THURSDAY NIGHT THROUGH FRIDAY ACROSS THE ENTIRE CWA...THEN JUST IN THE EAST FRIDAY EVENING TO ACCOUNT FOR SOME LINGERING PRECIPITATION RIGHT BEHIND THE FRONT. HIGH PRESSURE BEGINS TO NOSE INTO THE PLAINS ON SATURDAY...WITH THE MAIN HIGH REACHING THE REGION ON SUNDAY. THEREFORE...WILL KEEP SATURDAY AND SUNDAY DRY. TEMPERATURES SHOULD START OFF RIGHT AROUND NORMAL WITH SOUTHERLY FLOW AHEAD OF THE APPROACHING FRONT AND H85 TEMPS IN THE UPPER TEENS TO MID 20S. THEN LOOKING FOR A BIT OF A COOL DOWN AS THE FRONT PASSES AND THE HIGH MOVES OVER THE REGION. H85 TEMPS FALL INTO THE SINGLE DIGITS IN ALL BUT THE FAR SOUTHWEST BY SATURDAY...SO HIGH TEMPS NOT LIKELY TO GET OUT OF THE 70S MOST AREAS. && WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && LILES/PARKIN
Hazardous weather outlook, Aug 23, 5:00 AM CDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 500 AM CDT MON AUG 23 2004 MNZ039-046-SDZ008-020>023-240946- BIG STONE-CODINGTON-DEUEL-GRANT-HAMLIN-ROBERTS-TRAVERSE- 500 AM CDT MON AUG 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF A WARM FRONT THAT WILL PUSH INTO CENTRAL SOUTH DAKOTA THIS AFTERNOON AND PROGRESS EASTWARD INTO MINNESOTA TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORM MAY BECOME SEVERE. THE MAIN THREAT OF ANY SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED TO REDEVELOP AHEAD OF A SURFACE TROUGH TUESDAY AFTERNOON IN EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. THERE IS A SLIGHT RISK THAT A FEW OF THESE STORMS WILL BECOME SEVERE. THE MAIN THREAT OF ANY SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. SDZ003>007-009>011-015>019-033>037-045-048-051-240946- BROWN-BUFFALO-CAMPBELL-CLARK-CORSON-DAY-DEWEY-EDMUNDS-FAULK-HAND- HUGHES-HYDE-JONES-LYMAN-MARSHALL-MCPHERSON-POTTER-SPINK-STANLEY- SULLY-WALWORTH- 500 AM CDT MON AUG 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF A WARM FRONT THAT WILL PUSH INTO CENTRAL SOUTH DAKOTA THIS AFTERNOON AND PROGRESS EASTWARD INTO MINNESOTA TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORM MAY BECOME SEVERE. THE MAIN THREAT OF ANY SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. LILES
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 6:00 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 45 min |
| Aug 23, 6:45 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 45 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.